Illinois, 2013Flash Flooding and Damaging Winds in Illinois, June 23, 2013
June 23, 2013 · NWS LSX · 6 events in 6 counties and zones
An upper level disturbance moved through the area colliding with numerous old outflow boundaries. This helped to trigger showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved through the area colliding with numerous old outflow boundaries. This helped to trigger showers and thunderstorms. Some of the storms remained fairly stationary and persisted for several hours, producing very high rainfall amounts and flash flooding. Some isolated severe events occurred as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 23, 5:39 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 23, 5:39 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
639 AM CDT SUN JUN 23 2013
.SYNOPSIS...
ISSUED AT 245 AM CDT SUN JUN 23 2013
UPPER LEVEL PATTERN HAS GOTTEN A BIT MUDDLED AS CONVECTION FROM
YESTERDAY LEFT A MESOSCALE CONVECTIVE VORTEX IN CENTRAL
ILLINOIS...AND THEN THERE IS THE UPPER LOW THAT CONTINUES TO
RETROGRADE FROM TENNESSEE TO THE NORTHWEST. THIS HAS ALLOWED THE
UPPER LEVEL HIGH/RIDGE TO BE NEARLY BROKEN IN TWO WITH THIS
OBVIOUS WEAKNESS EXTENDING THROUGH THE CENTER OF THE CWA. AT THE
SURFACE...NUMEROUS BOUNDARIES REMAIN FROM CONVECTION...INCLUDING
ONE THAT IS MOVING WEST ACROSS THE METRO AT THIS MOMENT...SHIFTING
THE WIND FROM SOUTHWEST TO SOUTHEAST. TEMPERATURES GENERALLY ARE
IN THE 70S.
&&
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 245 AM CDT SUN JUN 23 2013
AFTER YESTERDAYS RENDITION OF CONVECTION-GONE-WILD...MY
CONFIDENCE IN ANY ONE MODEL SOLUTION IS QUITE LOW. THAT BEING
SAID...I BELIEVE THERE ARE A FEW FEATURES THAT CAN BE FOCUSED ON
FOR TRIGGERING THUNDERSTORMS TODAY. THE FIRST IS THE
MCV/RETROGRADING LOW TO OUR SOUTHEAST WHICH COULD INTERCEPT THE
BROAD MOIST LOW LEVEL FLOW TO DEVELOP ISOLATED/SCATTERED
THUNDERSTORMS FROM NEAR THE ST. LOUIS METROPOLITAN AREA EASTWARD
INTO CENTRAL ILLINOIS THIS MORNING. THEN LATER THIS MORNING AND
INTO THE AFTERNOON...OUTFLOW FROM CENTRAL/NORTHERN PLAINS IN
COMBINATION WITH AN APPROACHING SHORTWAVE TROF ACROSS THE PLAINS
WILL AID THUNDERSTORM DEVELOPMENT FROM THE WEST. THEN IN
BETWEEN...DIURNAL INSTABILITY COULD LEAD TO ADDITIONAL
ISOLATED/SCATTERED CONVECTION. MANY OF THE CONVECTION ALLOWING
MODELS SHOW SOME FLAVOR OF THIS SCENARIO...WITH MORNING STORMS
FROM ST. LOUIS AND POINTS EAST...THEN THUNDERSTORMS DEVELOPING BY
AFTERNOON TO OUR WEST...AND GROWING UPSCALE INTO AN MCS THAT MOVES
ACROSS AT LEAST THE NORTHERN CWA. GIVEN THE AMOUNT OF
INSTABILITY...SEVERE STORMS WILL BE POSSIBLE WITH WIND BEING THE
PRIMARY THREAT.
TEMPERATURES MAY BE KEPT IN CHECK BY CLOUD COVER TODAY...SO HAVE
SPLIT THE MOS GUIDANCE WITH UPPER 80S TO LOWER 90S FORECAST.
REMNANTS OF MCS AND RESIDUAL BOUNDARIES COULD RESULT IN ADDITIONAL
THUNDERSTORM DEVELOPMENT ON MONDAY...AS THE UPPER LEVEL RIDGE AXIS
TRIES TO BUILD NORTH ACROSS THE CWA. HIGH TEMPERATURES WILL
INCREASE WITH HIGHS IN THE LOWER TO MIDDLE 90S.
CVKING
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 245 AM CDT SUN JUN 23 2013
HOT AND HUMID CONDITIONS EXPECTED TUESDAY THROUGH THURSDAY AS
UPPER LEVEL RIDGE BUILDS BACK TO THE WEST AND 850MB TEMPERATURES
SOAR ACROSS THE CWA. ONLY LOW CHANCE POPS MAINTAINED AS TIMING OF
ANY NORTHWEST SHORTWAVES AND EVENTUAL COLD FRONT ARE STILL TO BE
PINNED DOWN.
COOLER AIR LOOKS TO ARRIVE BY NEXT WEEKEND THOUGH WITH HIGHS ONLY
IN THE 80S AS HIGH PRESSURE RIDGE BUILDS SOUTH ACROSS THE MIDWEST.
CVKING
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 622 AM CDT SUN JUN 23 2013
ONGOING SHRA OVER SWRN IL WILL CONTINUE FOR A FEW HOURS THIS
MORNING...BUT ARE EXPECTED TO DISSIPATE AS THEY SLOWLY MOVE EWD.
THESE SHRA ARE EXPECTED TO REMAIN E OF SUS...BUT MAY REACH CPS. IF
ONE CELL DOES REACH CPS...A BRIEF PERIOD OF IFR VISBYS MAY BE
POSSIBLE. TERMINALS ARE EXPECTED TO BE DRY UNTIL THIS AFTERNOON.
LATEST GUIDANCE SUGGESTS ONGOING MCS ACTIVITY OVER ERN NEB/NERN
KS/FAR NWRN MO WILL CONTINUE AND PERHAPS STRENGTHEN AS IT MOVES
EWD. GUIDANCE SUGGESTS THIS CLUSTER WILL REMAIN N OF COU...BUT
SHUD AFFECT OTHER TERMINALS THIS AFTERNOON. DUE TO A NUMBER OF
QUESTIONS REGARDING TIMING/LOCATION...WILL ONLY MENTION VCTS FOR
NOW. OTHERWISE...WINDS WILL BECOME SSWLY WITH GUSTS TO AROUND 20
KTS DURING THE LATE AFTERNOON AND DIMINISH THIS EVE AS WINDS BACK
TO BECOME SELY TO SSELY.
SPECIFICS FOR KSTL...HAVE ADDED BRIEF PERIOD OF MVFR VISBYS DUE TO
SHRA THIS MORNING WITH ONGOING SHRA IN THE REGION. STILL SOME
UNCERTAINTY WHAT THESE SHRA WILL DO LATER THIS MORNING...BUT SHUD
DISSIPATE AS THEY SLOWLY MOVE EWD. BELIEVE TERMINAL WILL BE DRY
OTHERWISE UNTIL LATE THIS AFTERNOON INTO THE EARLY EVE.
UNCERTAINTY REMAINS AND WILL ONLY MENTION VCTS FOR NOW.
OTHERWISE...WINDS WILL BECOME SLY TO SSWLY WITH GUSTS TO AROUND 20
KTS THIS AFTERNOON. WINDS WILL DIMINISH AND BACK TO SELY TONIGHT.
TILLY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jun 23, 2:37 AM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
337 AM CDT SUN JUN 23 2013
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
337 AM CDT SUN JUN 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING FROM THE ST. LOUIS
METROPOLITAN AREA EAST TO CENTRAL ILLINOIS. OTHERWISE...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO THE EVENING HOURS...AND POSSIBLY OVERNIGHT. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE AND CAPABLE OF DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH. THESE THUNDERSTORMS WILL ALSO BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON THROUGH TONIGHT.
CVKING
Flash Flood, Madison
- When
- June 23, 7:00 AM CST to 10:30 AM CST
- Where
- Madison County, 2.38 mi N of Carpenter to 3.56 mi SE of Glen Carbon Crossing
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.914, -89.896
Thunderstorms remained stationary over eastern Madison County for several hours. Up to 7 inches of rain fell during this time. There were numerous reports of flash flooding. The most serious flash flooding was at the interchange of Interstate 55 and Illinois Route 140 in Hamel. The interstate was flooded at the underpass, especially the north bound lanes. Several feet of water was in this location with several cars stuck in the flood waters. Traffic had to be diverted off the highway for a time until the flood waters went down. Also, in Marine 6.80 inches of rain fell. Numerous roads in town were flooded as well as Illinois Route 143 and Illinois Route 4. Illinois Route 143 was flooded west of Marine because the heavy rainfall caused the lake on the northwest side of town to overflow and spill into a nearby creek, which rose and flooded Route 143.
Flash Flood, Fayette
- When
- June 23, 11:45 AM CST to 5:00 PM CST
- Where
- Fayette County, 3.3 mi E of Farina to 3.06 mi NNW of Laclede
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.829, -88.709
Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads in the Farina area were flooded.
Flash Flood, Marion
- When
- June 23, 12:00 PM CST to 5:00 PM CST
- Where
- Marion County, 1.32 mi SE of Odin to 4.26 mi NNW of Walnut Hill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.607, -89.032
Up to 4 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including the intersection of Illinois Route 37 and Cartter Road. Also, there was water over Route 161 extension just west of intersection with Buchanan Road.
Thunderstorm Wind, Adams
- When
- June 23, 1:28 PM CST
- Where
- Adams County, (Uin)quincy Muni Arp
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.950, -91.200
Thunderstorm Wind, St. Clair
- When
- June 23, 5:15 PM CST
- Where
- St. Clair County, O Fallon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.600, -89.900
Thunderstorm winds blew down a 6 inch diameter tree.
Thunderstorm Wind, Clinton
- When
- June 23, 5:55 PM CST
- Where
- Clinton County, St Rose
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.680, -89.550
Thunderstorm winds blew down a couple of power lines. One was laying across the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, June 23 to 24, 2013$9.0 million · 1 in hail · 10 events
- Flash Flood and Hail in Vermont, June 23, 2013$350,000 · 60 kt wind · 7 events
- Hail in Kansas, June 23, 2013$300,000 · 1.5 in hail · 2 events
- Flash Flood and Flood in Iowa, June 23 to 24, 2013$240,000 · 52 kt wind · 5 events
- Flash Flooding in New York, June 23, 2013$165,000 · 4 events
- Flooding and Hail in Indiana, June 23, 20131 injured · $34,000 · 61 kt wind · 11 events
- High Wind in Iowa, June 23, 2013$65,000 · 81 kt wind · 2 events
- Hail and Damaging Wind in Ohio, June 23, 2013$50,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Maine, June 23, 20132 injured · 1 in hail · 10 events
- Damaging Wind and Heavy Rain in Illinois, June 23, 2013$26,000 · 52 kt wind · 3 events
- Damaging Winds in New York, June 23, 2013$20,000 · 50 kt wind · 2 events
- Flood and Hail in Ohio, June 23, 2013$6,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465958, 465962, 465965, 465966, 465967, 465968.